Thunderstorm Wind, Ellis
- When
- August 9, 12:50 AM CST
- Where
- Ellis County, 8 mi WSW of Arnett
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.083, -99.900
Wind was measured by the Oklahoma mesonet.
2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 8, 8:26 PM CST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 926 PM CDT FRI AUG 8 2003 CONTINUES TO LOOK LIKE BEST CHANCES WESTERN PORTIONS OF FA HAVE SEEN FOR AWHILE OCCURRING AFTER MIDNIGHT. HAVE ADJUSTED POPS A LITTLE BY EXTENDING HIGHER POPS FURTHER SOUTH. OVERALL...GOING FORECAST LOOKS GOOD. MADE MINOR ADJUSTMENTS TO TEMPS TO BECOME MORE ALIGNED WITH CURRENT TREND. WILL SEND UPDATE SHORTLY. MAXWELL 255 PM CDT FRI AUG 8 2003 SIGNAL STILL THERE IN THE MODELS THAT AN MCS WILL DEVELOP TO OUR NW ACROSS ERN CO/WRN KS THIS EVENING AND THEN WILL PROPAGATE SE INTO NW OKLAHOMA LATE THIS EVENING. SHOULD BE THE BEST CHANCE FOR RAIN WESTERN SECTIONS OF THE STATE HAVE SEEN IN A WHILE. COMPLEX WILL SHIFT S/SE ACROSS WESTERN AS WELL AS PORTIONS OF CENTRAL INTO SOUTHERN OKLAHOMA AND NORTH TX SATURDAY MORNING BEFORE WEAKENING AND MOVING SOUTH OF THE AREA. WITH PRECIP AND ASSOCIATED CLOUD COVER...TEMPS WILL BE TRICKY SATURDAY. WILL LOWER AFTN TEMPS ACROSS THE BOARD WITH SOUTHERN AREAS POSSIBLE THE COOLEST(REALLY LESS HOT) AS MUCH OF DAY COULD BE MOSTLY CLOUDY. MODELS ARE NOW DROPPING MORE ENERGY SOUTH AROUND UPPER RIDGE FOR SUNDAY AND SUNDAY NIGHT...SO WILL REINTRODUCE SOME LOW POPS ACROSS EASTERN TWO-THIRDS OF AREA AS POSSIBLE COMPLEX MOVES INTO PARTS OF THE STATE SUN AFTN AND NIGHT. THIS TREND THEN CONT WITH YET MORE ENERGY HEADING OUR WAY FOR LATE MONDAY INTO TUE. THIS TIME A WEAK SFC FRONT WILL ACCOMPANY THE SHORTWAVE. HERE AGAIN TEMPS WILL BE TRICKY WITH LINGERING CLOUD COVER AND PRECIP. FOR REMAINDER OF EXTENDED MODELS ARE NOW IN MUCH BETTER AGREEMENT ON SLOWLY RETROGRADING EASTERN TROUGH THROUGH AREA WITH UPPER RIDGE BUILDING NE INTO NORTHERN PLAINS INTO GREAT LAKES REGION. THIS WILL KEEP MID LEVEL WEAKNESS ACROSS MUCH OF TX NORTHWARD INTO OK THROUGH MUCH OF NEXT WEEK...WITH CONTINUING CHANCE FOR RAIN. OKC 74 94 71 95 / 40 30 10 20 HBR 74 93 71 97 / 40 40 10 10 SPS 74 94 73 98 / 20 40 10 20 GAG 69 92 68 96 / 60 30 10 20 PNC 71 93 69 94 / 30 20 10 30 DUA 74 96 73 94 / 20 30 10 30 FORECAST ID = 30 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-091300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT FRI AUG 8 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY
TONIGHT ACROSS NORTHWEST AND WEST CENTRAL OKLAHOMA.
DISCUSSION...
A SURFACE LOW OVER SOUTHEAST COLORADO...AND ITS ASSOCIATED FRONTAL
BOUNDARY EXTENDING SOUTHWARD FROM THE LOW...ARE EXPECTED TO PROVIDE
ENOUGH LOWER LEVEL CONVERGENCE...TO INITIATE THUNDERSTORMS LATER
TODAY. A MID LEVEL DISTURBANCE OVER THE CENTRAL ROCKIES THIS
MORNING...WILL PROVIDE ADDITIONAL DESTABILIZATION AND LIFT FOR THE
GREATEST AREAL COVERAGE TO OCCUR OVER EASTERN COLORADO...AND
POSSIBLY THE OKLAHOMA AND TEXAS PANHANDLES. AS THE EVENING AND
OVERNIGHT HOURS PROGRESS...ONE OR MORE CLUSTERS OF THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE SOUTHWARD...POSSIBLY GRAZING THE
WESTERN ONE THIRD OF OKLAHOMA...AND PARTS OF WESTERN NORTH TEXAS. IF
THESE THUNDERSTORMS CAN MAINTAIN THEIR INTENSITY AND MOVE INTO THE
AREA...ISOLATED DAMAGING WINDS MAY ACCOMPANY THEM AS THEY INITIALLY
ENTER THE AREA. OTHERWISE...ADDITIONAL HIGH BASED THUNDERSTORMS
MAY DEVELOP EAST OF THIS AREA AFTER MIDNIGHT...SIMILAR TO WHATS
BEEN EXPERIENCED THE LAST FEW MORNINGS. THESE STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
AFTERNOON HEAT INDICES AGAIN WILL APPROACH OR EXCEED 105 THIS
AFTERNOON OVER WESTERN NORTH TEXAS AND MOST OF THE SOUTHERN HALF OF
OKLAHOMA.
FIRE DANGER WILL BE IN THE HIGH CATEGORY THIS AFTERNOON ACROSS THE
ENTIRE FORECAST AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY LINGER INTO EARLY SATURDAY...ESPECIALLY OVER
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS RETURNING TO THE EASTERN HALF OF OKLAHOMA
SUNDAY AND SUNDAY NIGHT. LOW CHANCES OF RAIN MAY THEN CONTINUE OVER
THE ENTIRE AREA INTO THE MIDDLE OF NEXT WEEK.
OTHER HAZARDOUS WEATHER...
HEAT AND HUMIDITY WILL CONTINUE TO DRIVE HEAT INDICES TO NEAR OR
ABOVE THE DANGER LEVEL IN MANY AREAS EACH AFTERNOON AND EARLY
EVENING THROUGH THE WEEKEND. PRECAUTIONS TO MINIMIZE THE IMPACTS OF
HEAT STRESS SHOULD CONTINUE. TEMPERATURES AND ASSOCIATED HEAT
INDICES ARE EXPECTED TO DECREASE SOMEWHAT FROM MONDAY THROUGH
WEDNESDAY.
THE WILDFIRE DANGER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS WILL
REMAIN HIGH UNTIL APPRECIABLE RAINFALL OCCURS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESThe Vance AFB radar (KVNX), 175 km away, was scanning. The volume nearest the first event began at 06:51 UTC.
2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
Lightning damaged an oil tank battery.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334672, 5334742, 5334743.